Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 185, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2018, 4:45 PM CDT for Labette County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 28, 2018, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
617
WUUS53 KICT 282145
SVRICT
KSC099-282245-
/O.NEW.KICT.SV.W.0185.180728T2145Z-180728T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
445 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Labette County in southeastern Kansas...
* Until 545 PM CDT.
* At 445 PM CDT, a severe thunderstorm was located near Oswego,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oswego, Chetopa, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9525 3729 9529 3731 9508 3700 9508
TIME...MOT...LOC 2145Z 339DEG 21KT 3722 9515
HAIL...1.00IN
WIND...60MPH
$$
CARUSO1 follow-up statement
930
WWUS53 KICT 282215
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
515 PM CDT SAT JUL 28 2018
KSC099-282225-
/O.CAN.KICT.SV.W.0185.000000T0000Z-180728T2245Z/
Labette KS-
515 PM CDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3700 9525 3729 9529 3731 9508 3700 9508
TIME...MOT...LOC 2214Z 339DEG 21KT 3705 9507
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:27 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 28, 3:27 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 327 PM CDT Sat Jul 28 2018 .SHORT TERM...(This evening through Monday night) Issued at 315 PM CDT Sat Jul 28 2018 Latest satellite and radar imagery shows a developing cumulus field across southeast Kansas mid-afternoon as the bulk of thunderstorms remain located to both the north and south of the county warning area. A few scattered thunderstorms will be possible this afternoon and early evening in southeast Kansas along an axis of surface-based CAPE east of the Kansas Turnpike. Will continue to monitor the radar, though this activity should wane after sunset when attention will then turn to more storm chances later this evening and tonight. The main challenge with the forecast during the short term is the timing of expected widespread showers and thunderstorms over the forecast area this evening and tonight. Another mid/upper level disturbance is expected to initiate convective development over the High Plains in northeast Colorado and northwest Kansas this evening in a similar fashion as yesterday evening. A resulting mesoscale convective complex (MCS) is forecast to then progress to the southeast toward the forecast area, aided by strong northwesterly flow aloft. Once again, the greatest instability will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse rates in excess of 8 degrees C/km, and bulk shear in excess of 50kts will be located in a weakly capped environment. However, though not as strong as in the northwest part of the state, moderate instability is expected in central and south central Kansas later this evening and overnight, when the MCS is expected to arrive into the area. This will bring chances for strong and severe storms, with damaging winds as a primary concern, though localized flooding and hail remain a possibility as well. The best chance for severe storms appears to be along and west of the I-135 corridor, though strong to marginally severe storms could certainly make it a little further to the east. As previously mentioned, the main forecast challenge has been the time of arrival of convective activity this evening and overnight. Convective-allowing models (CAMs) including the RAP and HRRR performed poorly during yesterday evening's event with time of arrival into central Kansas, lagging about 4-5 hours behind what actually occurred. With a similar setup as yesterday for tonight, confidence in these short term models regarding timing is fairly low at this point. In collaboration with surrounding offices, have included slight and chance pops in central Kansas by 02-03z, with the better chance for storms beginning around midnight or slightly after. To add to the complexity, the NAM and increasingly other short range models are trending toward the possibility of a split occurring, where two complexes diverge to coincide with two separate areas of maximum CAPE. In this scenario, it is possible that the Dodge City and Topeka county warning areas could get the brunt of the activity with the western complex having the greatest strong/severe potential. In this case, portions of south central Kansas would be on the edge of both complexes. Have kept a blended approach in the forecast with higher confidence in seeing showers and storms develop over a larger portion of the area during the overnight hours tonight versus last night. MCS is expected to move off to the east Sunday morning creating a lull in activity for most of the area Sunday afternoon/evening before another shortwave dives out of the Rockies and into Kansas Sunday night through Monday afternoon bringing more chances for showers and storms, though with marginal instability, widespread severe weather is unlikely. Kept highs unseasonably low on Sunday and Monday with storm chances and thick cloud cover expected across the region. .LONG TERM...(Tuesday through Saturday) Issued at 315 PM CDT Sat Jul 28 2018 After showers and storms move to the east of the area Monday afternoon, the upper trough will continue to move off across the Mississippi Valley Tuesday which will mark an end to the precip chances over central, south central, and southeast Kansas. Models remain in good agreement that the forecast will remain dry through the rest of the work week next week. A gradual warm-up will begin by Wednesday with highs returning to the low to mid 90s by next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1223 PM CDT Sat Jul 28 2018 Tough forecast with this period as the models are still trying to hold off the MCS development and migration into our forecast area until after 06z. My issue with this is that this is a similar set up to yesterday and the models were about 3 to 5 hours late in arrival time. That being the case, I have hedged towards an earlier arrival for all taf sites. I opt to keep out trw for KCNU this afternoon due to areal coverage. I can easily see widely scattered trw develop east of the Flint Hills this afternoon in a slightly more unstable atmosphere. For now, I have kept all cigs aoa 3K. However, with a more saturated lower level tomorrow morning around 12z, I could see some lower stratus. We will have to keep our eye on this as time draws nearer. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 67 82 / 60 30 40 30 Hutchinson 68 82 65 80 / 60 20 40 30 Newton 67 81 64 80 / 60 20 30 30 ElDorado 67 81 64 80 / 60 30 30 30 Winfield-KWLD 69 84 66 82 / 60 30 40 40 Russell 66 80 62 79 / 60 20 40 20 Great Bend 66 81 63 80 / 60 20 40 20 Salina 68 82 64 81 / 60 20 30 30 McPherson 67 82 64 80 / 60 20 30 20 Coffeyville 70 84 66 82 / 60 60 40 40 Chanute 68 82 65 81 / 70 50 30 30 Iola 68 82 65 81 / 80 50 30 30 Parsons-KPPF 69 83 67 81 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...CWH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 PM CDT Sat Jul 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible in southeast Kansas for the rest of the afternoon and early evening until shortly after sunset. Some strong storms are possible, with gusty winds and small hail as the main threats, though an isolated severe storm cannot be ruled out. Later this evening and overnight, more numerous storms are expected to move into central and south central Kansas from the northwest. A few severe storms will be possible tonight for areas generally along and north of the Kansas Turnpike. The stronger storms will be capable of 60 mph winds, quarter size hail and high rainfall rates. Storms across the remainder of the area will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will be possible Sunday and especially Sunday night into Monday morning. Severe storms are not expected with this activity. However, the stronger storms will be capable of producing winds to 50 mph and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 28, 2:50 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT SAT JUL 28 2018
KSZ072-096-282015-
Neosho KS-Allen KS-
250 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 315 PM CDT.
* At 248 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 6 miles southeast
of Humboldt...moving southeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Savonburg, Elsmore and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3782 9509 3764 9509 3770 9541 3785 9542
3785 9508 3782 9508
TIME...MOT...LOC 1949Z 311DEG 19KT 3777 9533
HAYESSpecial weather statement, Jul 28, 3:31 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Wichita KS 331 PM CDT SAT JUL 28 2018 KSZ096-282100- Neosho KS- 331 PM CDT SAT JUL 28 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Neosho County in southeastern Kansas... * Until 400 PM CDT. * At 327 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 7 miles northeast of Chanute to near Erie...and moving southeast at 20 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Erie, St. Paul, Galesburg, Stark, Lake Parsons and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3739 9539 3773 9539 3773 9509 3738 9509 TIME...MOT...LOC 2030Z 356DEG 6KT 3772 9534 3755 9520 HAYES
Special weather statement, Jul 28, 4:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
401 PM CDT SAT JUL 28 2018
KSZ096-100-282130-
Labette KS-Neosho KS-
401 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
Southeastern Neosho County in southeastern Kansas...
* Until 430 PM CDT.
* At 358 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over St. Paul...
moving southeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, St. Paul and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3730 9524 3754 9530 3756 9509 3739 9509
3738 9508 3731 9508
TIME...MOT...LOC 2101Z 331DEG 15KT 3747 9518
HAYESSpecial weather statement, Jul 28, 4:28 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
428 PM CDT SAT JUL 28 2018
KSZ100-282200-
Labette KS-
428 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
* Until 500 PM CDT.
* At 426 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Parsons...
moving south at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* This strong thunderstorm will be near... Oswego around 500 PM CDT.
Other locations impacted by this storm include Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3709 9527 3738 9528 3738 9509 3712 9507
3709 9507
TIME...MOT...LOC 2127Z 345DEG 19KT 3736 9518
HAYESSpecial weather statement, Jul 28, 4:42 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
442 PM CDT SAT JUL 28 2018
KSZ095-096-099-100-282215-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
442 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
* Until 515 PM CDT.
* At 440 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles south of
Thayer, or 8 miles north of Cherryvale...moving southeast at 20
mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons Tri City Airport, Big Hill Lake and Dennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3737 9530 3723 9551 3738 9560 3747 9557
3749 9552
TIME...MOT...LOC 2141Z 328DEG 17KT 3739 9552
HAYESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:50 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| Jul 28, 3:31 PM CDT | Special Weather Statement | ICT | Neosho | 29 min |
| Jul 28, 4:01 PM CDT | Special Weather Statement | ICT | Neosho | 29 min |
| Jul 28, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 28 min |
| Jul 28, 4:28 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
| Jul 28, 4:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Jul 28, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 31 min |
| Jul 28, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 36 min |
| Jul 28, 6:03 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.